Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 321, NWS Shreveport, LA

May 15, 200810 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 15, 2008, 1:16 AM CDT for 10 counties in Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 1:16 AM CDT (06:16 UTC)
Expired
May 15, 2008, 1:45 AM CDT
In force
29 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Camp County, TX, Cass County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 98 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 1:20 AM CDTTSTM WND DMG5 Ne Gilmer, TXNUMEROUS TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:16 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 150616
SVRSHV
TXC063-067-159-183-203-315-343-449-459-499-150645-
/O.NEW.KSHV.SV.W.0321.080515T0616Z-080515T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMP COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PITTSBURG...LEESBURG...
  WESTERN CASS COUNTY IN NORTHEAST TEXAS...
  SOUTHEASTERN FRANKLIN COUNTY IN NORTHEAST TEXAS...
  NORTHERN GREGG COUNTY IN NORTHEAST TEXAS...
  NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  WESTERN MARION COUNTY IN NORTHEAST TEXAS...
  MORRIS COUNTY IN NORTHEAST TEXAS...
  SOUTHERN TITUS COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MOUNT PLEASANT...
  UPSHUR COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF GILMER...
  EASTERN WOOD COUNTY IN NORTHEAST TEXAS...

* UNTIL 145 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM MOUNT PLEASANT TO WEST MOUNTAIN...OR ALONG A LINE EXTENDING
  FROM MOUNT PLEASANT TO 6 MILES NORTH OF GLADEWATER...AND MOVING
  EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EAST MOUNTAIN AND CASON BY 125 AM CDT...
  ROCKY BRANCH...ORE CITY...DIANA AND DAINGERFIELD BY 135 AM CDT...
  LONE STAR AND JENKINS BY 140 AM CDT...
  HARLETON AND HUGHES SPRINGS BY 145 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT THURSDAY MORNING
FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA AND NORTHEASTERN
TEXAS.

LAT...LON 3322 9438 3247 9438 3258 9521 3321 9520
TIME...MOT...LOC 0616Z 282DEG 30KT 3312 9492 3263 9494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:05 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 14, 10:05 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT WED MAY 14 2008

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS UPPER TROUGH HAS ENTERED THE TEXAS
PANHANDLE...WHILE SFC ANALYSIS SHOWS A WEAK BOUNDARY MOVING UP FROM
THE SOUTH...ALONG WHICH A LINE OF CONVECTION IS ATTEMPTING TO GET
GOING.  TO THE SW...A COUPLE OF MCS/S HAVE FORMED ALONG THE FRONT IN
CENTRAL TEXAS...AND ARE SLOWLY MIGRATING NE.  THUS...ANOTHER LONG
SHIFT.  00Z KSHV SOUNDING IS A LITTLE WORKED OVER FROM PAST
CONVECTION...BUT NEVERTHELESS SHOWS STRONGER SHEAR AND A LITTLE MORE
FAVORABLE ENVIRONMENT FOR HAIL THAN 24 HRS AGO.  LOOKING AT
OBS/QPE/S OVER THE LAST 24 HRS...IT WON/T TAKE MUCH TO START THE
FLASH FLOOD THREAT ALL OVER AGAIN ONCE THINGS GET GOING.
THUS...VERY LITTLE CHANGES TO THE UPDATE...EXCEPT TO TWEAK GRIDS TO
CURRENT CONDITIONS...AND UP THE POPS IN A FEW PLACES.  UPDATES OUT
SHORTLY.

&&

.AVIATION...

STRONG TSTMS NEAR I 35 WILL TRY TO MOVE EASTWARD OVERNIGHT. WATCHING
CONVECTION DEVELOP OVER NW LA PAST HOUR...BAND EXTENDS FROM NEAR
LOGANSPORT TO MLU...MOVING NE 26KT. THIS AREA MAY EXTEND FURTHER WWD
AND GROW IN SIZE. MOST FLIGHT CATEGORIES TONIGHT WILL BE IN MVFR
RANGE WITH OCNL FORAYS TO VFR OR IFR...WITH THAT IFR BECOMING
INCREASINGLY COMMON BY 12Z. CONVECTION ALSO WILL LIKELY LOWER
CATEGORIES TO IFR AT TIMES. FRONTAL PASSAGE FROM NW TO SE THURSDAY...
AND WILL SEE AN END OF PRECIP DURING THURSDAY WITH CATEGORIES
IMPROVING TO VFR. /17/

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT WED MAY 14 2008/

DISCUSSION...
CURRENT MCS CLEARING AREA TO THE EAST...WITH VERY STRONG TSTM
REDEVELOPMENT SAFELY JUST SOUTH OF CWA...FOR NOW. TOR WATCH
ALLOWED TO EXPIRE FOR SOUTHERN TIER COUNTIES...AT 3 PM. HOWEVER...LAPS
INDICATED HIGHLY UNSTABLE AIR REMAINS OVER SOUTH TX. EXPECT THIS
AREA...WITH TEMPS IN UPPER 80S...DEWPOINTS IN LOWER/MID 70S...TO
SPAWN NEW CONVECTIVE CLUSTERS AND MOVE INTO AREA OVERNIGHT. PLACED
SW PORTIONS OF CWA IN SVR THREAT...WITH HEAVY RAIN AREAWIDE TO
AGREE WITH CONTINUED FLOOD WATCH. REGARDING THIS FLOOD
WATCH...WILL NOT EXTEND AT THIS TIME...HOWEVER...OVERNIGHT CREW
MAY NEED TO CONSIDER EXTENDING WATCH INTO DAY ON THURSDAY IF DEEP
CONVECTION OCCURS ALONG FRONT...WHICH COULD TAKE ITS TIME MOVING
THRU CWA ON THURSDAY...ESPECIALLY ACCORDING TO GFS.
FORTUNATELY...STORM MOVEMENT SHOULD AT LEAST BE RAPID IN MIDST OF
AN EJECTING JET STREAK...WHICH WILL HELP REDUCE MAJOR FLOODING
POTENTIALS. BY THE SAME TOKEN...THIS JET STREAK MAY ENHANCE UPPER
DIVERGENCE ALLOWING FOR LOCALLY HEAVY RAINFALL TO OCCUR. COLD AIR
WITH FROPA WILL NOT BE DRASTIC...WITH 10 TO 15 MPH NORTH WINDS AT
BEST. HOWEVER...PATTERN FOR NW FLOW ALOFT WILL LOCK INTO PLACE AS
WESTWARD ELONGATED UPPER TROF PINCHES OFF AND CLOSES BETWEEN BIG
BEND COUNTRY AND BAJA REGION...ALLOWING UPPER RIDGE TO DEVELOP
OVER GULF./VII/

AVIATION...
EVEN WITH THE FRONT STILL HANGING OUT TO OUR W...MANY TERMINALS MAY
SEE AT LEAST A BRIEF BREAK IN THE SHRA/TSRA ACTIVITY.  ANOTHER
SHORTWAVE TROUGH...EVIDENT IN WATER VAPOR IMAGERY THIS AFTERNOON...
SHOULD SKIRT OUR AREA TONIGHT AND AID IN THE DEVELOPMENT OF
ADDITIONAL CONVECTION BETWEEN 14/0000 AND 15/0600 UTC.  SHRA/TSRA
SHOULD THEN MOVE ACROSS THE REGION.

DEPARTING SHORTWAVE ENERGY SHOULD PUSH THE FRONT FURTHER SE THURSDAY
MORNING WITH A GRADUAL SHIFT OF THE +SHRA TO THE SE.  WINDS WILL
LARGELY REMAIN SE 5-10 KNOTS UNTIL THE FRONTAL PASSAGE...THEN SWING
AROUND TO A NLY DIREECTION IN WAKE OF THE FRONT.  FOR NOW...I PLAN
ON KEEPING FLIGHT CATEGORIES IN MVFR TERRITORY...EXCEPT IN
CONVECTIVE REGIONS WHERE LOWER CIGS/VSBYS WILL BE SEEN.  /BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  76  57  78 /  60  50  20  10
MLU  67  80  57  75 /  60  60  30  10
DEQ  63  71  49  76 /  60  40  10  10
TXK  63  74  52  76 /  60  50  20  10
ELD  65  74  53  76 /  60  50  20  10
TYR  65  76  55  78 /  70  50  10  10
GGG  65  76  54  78 /  70  50  10  10
LFK  69  82  59  79 /  70  60  30  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

17/44
Hazardous weather outlook, May 14, 12:00 PM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 14 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND NORTH LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS...COULD BRING A FEW
INCHES OF ADDITIONAL RAIN ACROSS THE FOUR STATE AREA TODAY
AND TONIGHT. ALTHOUGH THIS MUCH ADDITIONAL PRECIPITATION
COULD BRING SOME FLOODING PROBLEMS TO AREAS WHICH HAVE NOT
ALREADY RECEIVED HEAVY RAINFALL LAST NIGHT...THOSE AREAS THAT
DID RECEIVE EXTREMELY HEAVY RAINFALL LAST NIGHT WILL LIKELY
EXPERIENCE RENEWED SERIOUS FLOODING PROBLEMS. THE BIGGEST
AREA OF CONCERN WILL BE THE SHREVEPORT AND BOSSIER CITY METRO AREA...
ALTHOUGH THE GENERAL INTERSTATE 20 CORRIDOR OF BOTH NORTH LOUISIANA
AND NORTHEAST TEXAS...WILL BE EXPERIENCING A HIGH POTENTIAL FOR
SIGNIFICANT FLOODING.  IN ADDITION TO THE FLOODING ISSUES...
THERE IS A SLIGHT RISK OF LARGE HAIL AND GUSTY WINDS WITH ISOLATED
TORNADOES A POSSIBILITY AS WELL...MAINLY FOR THE INTERSTATE 20
CORRIDOR...SOUTHWARD. ONGOING ROTATING THUNDERSTORMS...MOVING
ACROSS THE EAST TEXAS LAKES AREA...IMPLY AN ENHANCED SEVERE
WEATHER THREAT FOR THAT REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ONGOING THUNDERSTORM ACTIVITY WITH LOCALLY HEAVY RAINFALL WILL
CONTINUE ACROSS THE FOUR STATE AREA EARLY THURSDAY MORNING AS THE
UPPER LOW AND COLD FRONT MOVE VERY SLOWLY EASTWARD ACROSS THE
AREA. THE THREAT FOR FLOODING WILL CONTINUE THROUGH AT LEAST
THURSDAY MORNING UNTIL THE COLD FRONT ENDS THE POTENTIAL FOR
HEAVY RAINFALL.

PLEASE STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY HAZARDOUS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:43 PM CDTRiver Flood WarningSHVGregg, Rusk4 days
May 14, 8:43 PM CDTRiver Flood WarningSHVGregg, Harrison, Panola, Rusk4 days
May 14, 8:43 PM CDTRiver Flood WarningSHVGregg59 hr
May 14, 8:54 PM CDTRiver Flood WarningSHVBowie, Cass, Morris8 days
May 14, 8:54 PM CDTRiver Flood WarningSHVFranklin, Morris, Titus6 days
May 15, 12:49 AM CDTTornado WarningSHVFranklin, Wood26 min
May 15, 1:49 AM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches41 min
May 15, 2:18 AM CDTFlash Flood WarningSHVAngelina, Nacogdoches3 hr
May 15, 2:30 AM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine, Shelby45 min
May 15, 3:15 AM CDTSevere Thunderstorm WarningSHVSabine45 min
May 15, 8:28 AM CDTRiver Flood WarningSHVSmith, Wood22 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.